Hail, Kalamazoo
- When
- August 15, 3:10 PM EST to 3:15 PM EST
- Where
- Kalamazoo County, 2.05 mi E of Milwood
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.250, -85.510
A trained spotter reported one inch diameter hail near Milwood.
An isolated severe storm produced one inch diameter hail in Kalamazoo county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
An isolated severe storm produced one inch diameter hail in Kalamazoo county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 15, 2:03 PM EST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Grand Rapids MI 303 PM EDT Sat Aug 15 2020 LATEST UPDATE... Synopsis/Discussion/Marine .SYNOPSIS... Issued at 302 PM EDT Sat Aug 15 2020 - Scattered showers and thunderstorms tonight - Fair and cooler for next week && .DISCUSSION...(This evening through next Saturday) Issued at 302 PM EDT Sat Aug 15 2020 - Scattered showers and thunderstorms tonight Severe threat is low with the convection this evening although there could be some isolated strong updrafts, with the highest chances across the northern zones in area of best upper divergence. Both shear and instability are limited with 0-6 km shear of only about 15 to 20 knots and CAPE generally below 1000 J/kg across the north and around 1500 in the south. Diurnal decrease in stability should also cause storms to weaken by late evening. The front will be across eastern zones Sunday morning with thunder chances ending there by noon as drier airmass filters in behind the front. There could be some isolated showers and thunderstorms on Monday as a secondary front moves though. - Fair and cooler for next week Surface high builds in on Monday with comfortable dew points for the rest of the week. A shortwave trough could bring scattered showers on Wednesday followed by another Canadian surface high as western ridge/eastern trough longwave pattern is well established into the end of the week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 121 PM EDT Sat Aug 15 2020 Our main focus of the 18z forecasts will be on shower/storm potential, and potential lower clouds Sunday morning. A few showers and even an isolated storm are ongoing north of the terminals early this afternoon. We expect these will stay north early this afternoon. Then, additional shower/storm activity will develop this afternoon further inland. We have noted this in the KLAN and KJXN forecasts with a VCTS from around 20-23z. Then, the main front will lean in later this evening and overnight. The coverage along the front will not be solid, so not sure the terminals will see rain. We have gone with a VCSH to account for this. Can not rule out thunder tonight, but it will likely be limited enough to leave out of the forecast. The better chance for lower clouds will be further SE, as lower level moisture is drawn north ahead of the front pushing through. Some MVFR-IFR cigs are likely, especially closer to KJXN. The low clouds will gradually move out by late in the forecast period. Clearing will then take place with winds from the NW. && .MARINE... Issued at 302 PM EDT Sat Aug 15 2020 Winds and waves will increase slightly Sunday and Monday. At this point it looks like winds will remain AOB 20 knots and waves below 4 feet. We will have to watch Monday afternoon though as there could be some gusts over 20 knots as cooler air moves in on north winds. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...Ostuno DISCUSSION...Ostuno AVIATION...NJJ MARINE...Ostuno
Hazardous Weather Outlook National Weather Service Grand Rapids MI 523 AM EDT Sat Aug 15 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-160930- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 523 AM EDT Sat Aug 15 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is a marginal risk of severe weather this afternoon and evening. The main risk with these storms are lightning, heavy rain and isolated areas of wind damage. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a marginal risk of severe weather Monday afternoon and evening mainly along the i 94 corridor. The threats will be isolated areas of wind damage. .SPOTTER INFORMATION STATEMENT... LMZ844>849-160930- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 523 AM EDT Sat Aug 15 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms on Saturday afternoon and evening. The main threats with these storms are lightning and strong winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a marginal risk of severe weather Monday afternoon and evening mainly along the i 94 corridor. The threats will be isolated areas of wind damage. .SPOTTER INFORMATION STATEMENT...
The Grand Rapids radar (KGRR), 72 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported one inch diameter hail near Milwood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907265.